Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2002, 6:05 PM EDT for Franklin County, Madison County, Ohio. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 6:05 PM EDT (22:05 UTC)
- Expired
- May 31, 2002, 6:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Franklin County, OH, Madison County, OH
The radar
The Cincinnati radar (KILN), 78 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:15 PM EDT | Hail 1.75 | Dublin, OH | |
| May 31, 6:15 PM EDT | Thunderstorm Wind 50 E | Hilliard, OH | A brief microburst cause minor damage to some homes, along with downed trees and poowerlines. Three barns in the area also sustained some minor structural damage. |
| May 31, 6:15 PM EDT | Hail 1.5 | Plain City, OH | |
| May 31, 6:15 PM EDT | Thunderstorm Wind 61 M | Plain City, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 312205 SVRILN OHC049-097-312245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 605 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN CENTRAL OHIO... MADISON COUNTY IN CENTRAL OHIO... * UNTIL 645 PM EDT... * AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF HILLIARD...OR ABOUT 7 MILES WEST OF DUBLIN...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLUMBUS... HILLIARD... LAKE DARBY... UPPER ARLINGTON... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 31, 3:30 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 330 PM EDT FRI MAY 31 2002 WITH BROAD UPPER RIDGE BECOMING DOMINANT OVER THE CENTRAL CONUS...NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SUNDAY OVER THE OHIO VALLEY. SHORT WAVES MOVING ALONG IN THE NORTHWEST FLOW WILL COMBINE WITH SFC BASED INSTABILITY AND VARIABLE AMOUNTS OF SFC CONVERGENCE TO TRIGGER SCT TSRA THROUGH THE WEEKEND. SFC MAP HAS COLD FRONT NEAR LAKE ERIE DROPPING SLOWLY SOUTH TOWARD OUR CWA. DEW POINTS ARE NOTICEABLY DRIER IN THE 50S ON THE NORTH SIDE OF THE FRONT IN CONTRAST TO OUR UPPER 60S. THOUGH CURRENT ACTIVITY IS CONCENTRATED IN NEW YORK...PLENTY OF CU HAVE FORMED OVER OUR AREA AHEAD OF THE FRONT AND I EXPECT SCT TSRA TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. WATCH BOX TO OUR NORTHEAST PORTENDS POSSIBLE WATCH FOR US LATER TODAY. WITH STRONG INSTABILITY AND RATHER FAVORABLE WIND FIELDS...THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE WEEKEND. AFTER THIS EVENINGS TSRA DIE OUT...TONIGHT WILL BE PARTLY CLOUDY WITH SOME DRIER AIR WORKING DOWN BEHIND THE FRONT. MORE WARM AIR AND MOISTURE ADVECTION WILL OCCUR ON SATURDAY AHEAD OF ANOTHER FRONT DROPPING SOUTH LATER IN THE DAY. WITH THE FRONT MOVING IN LATER...ILL GO WITH 30% CHANCE FOR TSRA LATE. WITH THE FRONT REMAINING IN THE AREA SATURDAY NIGHT AND SUNDAY ILL KEEP CHANCE TSRA FOR BOTH PERIODS. FWC TEMPS APPEAR A BIT TOO COOL EXCEPT FOR SATURDAY...SO ILL RAISE FWC ACCORDINGLY. .ILN...NONE. CONIGLIO
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:15 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 30 min |
| May 31, 5:49 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 26 min |
| May 31, 5:57 PM EDT | Severe Thunderstorm Warning | ILN | Union | 33 min |
| May 31, 6:03 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Montgomery | 42 min |
| May 31, 6:51 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.